Hail, Terrell
- When
- April 24, 8:32 PM CST to 8:37 PM CST
- Where
- Terrell County, 38.99 mi NNE of Dryden
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 30.587, -101.920
A cold front pushed into West Texas and a dryline was across the Permian Basin and Lower Trans Pecos. The front collided with high low-level moisture east of the dryline across the Lower Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front pushed into West Texas and a dryline was across the Permian Basin and Lower Trans Pecos. The front collided with high low-level moisture east of the dryline across the Lower Trans Pecos. Moderate wind shear and instability were present. These conditions resulted in thunderstorms that produced hail in Terrell County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 24, 5:46 PM CST, 2 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 646 PM CDT Sun Apr 24 2022 ...New AVIATION... .AVIATION... (00Z TAFS) Issued at 641 PM CDT Sun Apr 24 2022 Showers and thunderstorms through tonight will largely remain to the east and southeast of area terminals, with the exception of FST where thunderstorms may be possible after 06Z. Have not included mention at this time due to uncertainty, though trends will be monitored through the evening. Otherwise, winds will become northeasterly at all terminals, remaining elevated and intermittently gusty through much of the forecast period. MVFR ceilings will develop west-northwestward into the area late tonight, impacting FST/PEQ/INK/MAF by morning, with improvement not expected until around/after 18Z. Otherwise, VFR conditions will prevail. && .SHORT TERM... (This afternoon through Monday night) Issued at 209 PM CDT Sun Apr 24 2022 Rain chances (for some) and cooler weather dominate the short term. A cold front as stalled across the eastern Permian Basin this afternoon with showers and thunderstorms moving northeast along this boundary. The rain has so far avoided locations that saw heavy rain overnight (Big Spring to Coahoma). A few strong storms are possible this afternoon for locations along and east of a Snyder to Big Spring to Crane line. Hail and locally heavy rain are the main threats. A stronger front will push through this evening and overnight with more storms expected to develop. The best chances will be near sunset across the southern Permian Basin and Lower Trans Pecos where better moisture will lie. These storms could also be severe with large hail and damaging winds a good possibility. Unfortunately, areas further west will miss out on this set of rain chances. Temperatures will cool behind tonight's front with lows falling back toward normal in the 40's and 50's. Moisture will override the cooler airmass at the surface Monday keeping some clouds and even a few showers in place for eastern portions of the area. This along with moderate CAA will keep highs likely in the 60s/70s. High pressure settles over the area Monday night allowing for temperatures to drop well below normal. By Tuesday morning, most locations will see temps in the 30s/40s. && .LONG TERM... (Tuesday through Saturday) Issued at 209 PM CDT Sun Apr 24 2022 Forecast beyond Monday transitions into a dominant ridging pattern over the southern plains with only a minor shortwave rippling through the flow out of Mexico for Wednesday evening. Rain chances are dismal outside the far SW zones for the time frame above as modest ascent will provide a chance for scattered showers/storms over the Presidio and Rio Grande Valleys, as well as the Marfa Plateau. Temperatures will begin the long range near normal but expecting highs to climb 10-15 degrees above normal by the end of the week thanks to rising heights and south to southwest flow areawide. A shortwave trough will roll through the central plains to the north by the end of the week providing the perfect downslope setup where highs can reach the 90s areawide on Friday. The biggest weather concern will lean back to fire weather thanks to the combo of antecedent dry conditions, heat, and eventual winds from the evolving pattern. Overall, the setup is pretty tame for the long term outside a few days in general. && .FIRE WEATHER... Issued at 209 PM CDT Sun Apr 24 2022 Min RHs will remain below 15% for areas west of the Pecos river today with ERCs comfortably in the 90-96th percentile. Pressure gradient pattern is not as stark as the last few days, but 20ft winds are still between 15-20kts out across the 54 corridor, Guadalupes, and into the Davis Mtns. Considering the historic ERCs and RFTI hovering between 2-4, will continue with an RFD for the areas previously mentioned. Fuels will get some assistance next few days as RHs areawide will remain above 15% with a lot of the area in the 20-30% range. Overnight recoveries will be good to excellent for areas east of the Pecos river through mid-week as well, so this will certainly be a plus for part of the region. Late week setup unfortunately is trending towards increased fire weather potential as a disturbance cuts to the north and sharpens the dryline with gusty southwest flow likely for WTX and SE NM. Min RHs back into the single digits areawide will provide another high risk for large fire potential coupled with the expected wind field and above normal temperatures. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 79 51 65 42 / 30 20 20 0 Carlsbad 82 47 70 41 / 0 0 0 0 Dryden 92 61 67 53 / 10 60 70 30 Fort Stockton 89 55 67 47 / 0 40 40 0 Guadalupe Pass 77 46 63 43 / 0 0 10 0 Hobbs 81 44 68 37 / 0 0 0 0 Marfa 83 43 67 38 / 0 20 20 0 Midland Intl Airport 84 52 66 43 / 10 20 20 0 Odessa 84 53 66 44 / 10 20 20 0 Wink 87 51 70 42 / 0 10 10 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....87 AVIATION...84
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 140 PM CDT Sun Apr 24 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-251845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 140 PM CDT Sun Apr 24 2022 /1240 PM MDT Sun Apr 24 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms later this afternoon and evening over the Southeastern Permian Basin and Lower Trans Pecos. A few storms could become severe and be capable of producing large hail and damaging wind. Elevated to near-critical fire weather possible out across the Hwy 54 corridor, Marfa Plateau, as well as the Davis Mountains and Foothills. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Critical fire weather possible areawide on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
725 PM CDT Sun Apr 24 2022
TXZ075-250100-
Pecos TX-
725 PM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of eastern Pecos County
through 800 PM CDT...
At 725 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Sheffield, moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of eastern Pecos
County.
This includes Interstate 10 between mile markers 310 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3072 10208 3087 10208 3090 10188 3089 10189
3087 10186 3083 10185 3080 10183 3076 10184
3074 10181 3070 10181
TIME...MOT...LOC 0025Z 262DEG 12KT 3079 10186
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
10Special Weather Statement
National Weather Service Midland/Odessa TX
742 PM CDT Sun Apr 24 2022
TXZ075-082-250115-
Pecos TX-Terrell TX-
742 PM CDT Sun Apr 24 2022
...Strong thunderstorms will impact portions of southeastern Pecos
and north central Terrell Counties through 815 PM CDT...
At 742 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Sheffield to 21 miles
northwest of Sanderson. Movement was east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Sheffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3029 10234 3028 10280 3033 10289 3071 10213
3071 10181 3068 10178 3068 10179
TIME...MOT...LOC 0042Z 266DEG 21KT 3066 10203 3038 10264
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
10Special Weather Statement
National Weather Service Midland/Odessa TX
748 PM CDT Sun Apr 24 2022
TXZ070-250130-
Reagan TX-
748 PM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southeastern Reagan
County through 830 PM CDT...
At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Big Lake, moving northeast at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Lake and Reagan County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3108 10156 3148 10128 3147 10126 3108 10127
TIME...MOT...LOC 0047Z 216DEG 25KT 3108 10144
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
84Special Weather Statement
National Weather Service Midland/Odessa TX
802 PM CDT Sun Apr 24 2022
TXZ075-250145-
Pecos TX-
802 PM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of east central Pecos
County through 845 PM CDT...
At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 310 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3067 10224 3085 10218 3088 10188 3086 10185
3083 10185 3080 10183 3076 10184 3075 10182
3070 10181 3068 10178 3066 10177
TIME...MOT...LOC 0102Z 272DEG 17KT 3076 10185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special Weather Statement
National Weather Service Midland/Odessa TX
909 PM CDT Sun Apr 24 2022
TXZ082-250300-
Terrell TX-
909 PM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of southeastern Terrell
County through 1000 PM CDT...
At 909 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Dryden, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3004 10227 3016 10232 3029 10230 3026 10176
2982 10176
TIME...MOT...LOC 0209Z 293DEG 26KT 3015 10216
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
10Special Weather Statement
National Weather Service Midland/Odessa TX
911 PM CDT Sun Apr 24 2022
TXZ075-082-250300-
Pecos TX-Terrell TX-
911 PM CDT Sun Apr 24 2022
...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 1000 PM CDT...
At 911 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Sheffield, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheffield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3044 10172 3042 10174 3040 10170 3038 10169
3059 10212 3073 10204 3071 10181 3065 10177
3065 10170 3062 10165 3059 10166 3055 10165
TIME...MOT...LOC 0211Z 293DEG 14KT 3062 10202
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
10The Midland/Odessa radar (KMAF), 153 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011869, 1011870.